Excessive Heat, Washington
- When
- August 20, 11:00 AM CST to 7:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.715, -95.904 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of northeastern Oklahoma on the 20th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of northeastern Oklahoma on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 9:47 AM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1047 AM CDT Fri Aug 20 2021
.DISCUSSION...
Moist axis has shifted north and west per mesoanalysis this
morning and extends from south central into northeast OK.
Continued warm advection within this zone is maintaining scattered
thunderstorms across Osage and Pawnee counties, which are slowly
moving east. Additional scattered showers also continue over far
northwest AR. The trend into the afternoon should be weakening and
shifting further east due to veering/weakening LLJ, though short-
range models not providing much in the way of guidance at this
time. POP forecast was adjusted earlier to incorporate these
trends. Outside of convictive influence a hot and humid day
expected with high HI across northeast OK. Advisory will be left
as is since even those locations seeing morning precip should
recover sufficiently.
&&
.PREV DISCUSSION... /Issued 647 AM CDT Fri Aug 20 2021/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered to broken mid clouds along with few to broken IFR/MVFR
ceilings will remain possible across the region this morning.
Conditions should lift back to VFR by mid to late morning with
scattered to broken mid and high clouds forecast this afternoon.
Isolated to scattered showers/storms are possible also this
morning over much of the CWA with lesser chances this afternoon as
precip pushes off to the east. Will continue with VCSH this
morning for all TAF sites. This evening and tonight...scattered to
broken mid and high clouds should remain common for most
locations. Precip chances return overnight tonight with the
greater potential near the Kansas border as a surface boundary
approaches. Have added a Prob30 group for BVO at the end of the
forecast period. Winds through the period should remain southerly
with the exception of FSM with easterly flow this morning and
again overnight tonight.
PREV DISCUSSION... /Issued 303 AM CDT Fri Aug 20 2021/
DISCUSSION...
Main concern in the near term will be heat. Rain/storm chances
from today thru Saturday night are also worth mention. The heat
will be the dominant feature next week.
A strong shortwave trough is located over the western CONUS, with
downstream weak ridging over our area this morning. As the upper
trough lifts northeast today, height falls over our area combined
with some warm/moist advection from a veering LLJ within a plume
of rich deep layer moisture will lead to scattered showers and
storms mainly during the morning to midday hours from SE OK into
W AR, with chances decreasing during the afternoon. With clouds
scattering out this afternoon across NE OK, the combination of
high temps in the low to mid 90s and very high dewpoints from the
mid 70s to near 80 will yield heat indices between 105 and 110
degrees. Therefore, a heat advisory was issued for this afternoon.
The one saving grace will be the wind, with gusty south winds
helping to keep WBGTs in check.
Focus then shifts to our north and west. In response to ejecting
shortwave trough, a frontal boundary will sink southeast across KS
this afternoon and tonight, stalling to our north. A dryline will
extend southwest from the front across northwest OK. Convection
along these boundaries should stay largely out of our area thru
early evening. Storm chances increase tonight into Saturday as an
outflow boundary pushes into the area. Locally heavy rainfall will
be possible given 2+" PWATs, but footprint doesn't look big
enough to warrant a watch at this point. Severe potential will be
limited and likely wind with mid level flow not overly strong.
Storm chances continue Saturday night near the KS/MO borders where
lingering outflow boundary interacts with LLJ.
Mid level heights rise over our area next week, with ridge center
either overhead or nearby. A string of hot and dry days are
expected with heat headlines looking likely.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 94 77 93 76 / 20 30 40 30
FSM 91 76 94 76 / 30 10 30 20
MLC 90 75 93 74 / 30 0 20 10
BVO 93 72 91 71 / 20 40 40 30
FYV 87 72 91 70 / 30 20 30 20
BYV 87 73 91 73 / 30 30 40 30
MKO 91 74 92 74 / 20 20 30 20
MIO 90 74 91 73 / 20 40 40 30
F10 93 74 93 73 / 20 20 30 20
HHW 90 75 93 74 / 30 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ054>057-059>062-
064>067-070-071.
AR...None.
&&
SHORT TERM...14Hazardous Weather Outlook National Weather Service Tulsa OK 450 AM CDT Fri Aug 20 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 450 AM CDT Fri Aug 20 2021 ...DANGEROUS HEAT EXPECTED ACROSS NE OK TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Northeast Oklahoma. ONSET...After midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...Midday. DISCUSSION... Afternoon heat indices between 105 and 110 degrees are expected across much of northeast Oklahoma this afternoon. Precautions should be taken to avoid heat-related illness. There is a chance of thunderstorms this morning into early afternoon across far eastern Oklahoma into western Arkansas. Severe weather is not expected with this activity. There is a limited risk of severe storms late tonight near the Kansas border in association with an outflow boundary. Hail and wind would be the main threats. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY and SUNDAY...Thunderstorm and Dangerous Heat Potential. MONDAY thru WEDNESDAY...Dangerous Heat Potential. THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorm chances continue Saturday and Saturday night across northeast Oklahoma and northwest Arkansas. There is a limited risk of damaging winds with these storms during the afternoon hours. Portions of eastern Oklahoma and west central Arkansas outside of any influence from storms and outflow may see afternoon heat indices near 105 degrees Saturday afternoon. Low storm chances continue into Sunday across northwest Arkansas before ending by Sunday night. A ridge of high pressure aloft will bring hot and dry weather to the region next week. Portions of eastern Oklahoma and west central Arkansas are likely to see afternoon heat indices near 105 degrees each day. Storm chances return mainly to the higher terrain of western Arkansas toward the end of next week. weather.gov/tulsa contains additional information. Lacy
The national radar mosaic for the moment the first event began.
11 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982387, 982388, 982389, 982390, 982391, 982392, 982393, 982394, 982395, 982396, 982397.